Granuloma Annulare Masquerading as Erythema Multiforme

June 2013 | Volume 12 | Issue 6 | Case Report | 694 | Copyright © 2013

Kenneth Beer MD PA,a Michael S. Beer,a and Danielle Applebaum MS IVb

aGeneral, Cosmetic, and Surgical Dermatology,West Palm Beach, FL
bBaylor College of Medicine, Houston, TX

Abstract

Erythema multiforme (EM) is a serious cutaneous and/ or mucocutaneous disorder that typically develops within 10-14 days of exposure to an offending medication or infection and resolves within 4 weeks. Common offending agents include antibiotics, anticonvulsants, nonsteroidal anti-inflammatory medications, and various viral, fungal, and bacterial infections. Herpes simplex virus is a common cause of recurrent EM. Although this condition may be relatively benign in its minor form, EM major can lead to serious complications and even death. As such, it is imperative to find and remove the etiologic agents in patients with EM. We present a case that presented clinically as erythema multiforme, with arcuate, indurated, erythematous plaques on the volar aspect of her hands. Histopathology, however, demonstrated the lesions to be granuloma annulare. The medications in our patient were essential and alterations to her medical regimen would have been problematic. As such, this case demonstrates the importance of histopathologic examination in patients with lesions suspected to be EM.

J Drugs Dermatol. 2013;12(6):694-697.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Erythema multiforme (EM) is one of the most serious dermatologic diseases. When it is minor, it may be uncomfortable and unsightly. When it is major, it may be life threatening. Typically associated with ingestion of drugs such as antibiotics, anticonvulsants or nonsteroidal anti-inflammatory medications, lesions most commonly appear approximately 10-14 days after exposure to the offending agent.1-2 Recurrent EM may also follow outbreaks of herpes simplex.1-4 Although the exanthem may appear on all parts of the body, characteristic lesions are frequently seen on the palms and soles. In many patients, palm and sole lesions appear as target shaped patches or plaques. Diagnosis of these lesions as erythema multiforme is important because EM may evolve to a life threatening condition if not treated and any offending agents removed. This case report delineates an eruption that clinically appeared to be erythema multiforme but histologically was granuloma annulare. The skin biopsy played an integral role in patient management and its role in managing EM-like eruptions may be critical. In the patient reported, medications being used were essential and changing them would have been problematic.

CASE REPORT

A 67 year-old woman was referred by her primary care physician for evaluation and management of an eruption on her palms. The eruption had been present for several weeks and was not painful. Her past medical history included asthma and coronary artery disease. Her medications included valsartan, omeprazole, clopidogrel, montelukast, levothyroxine, folic acid, buproprion and fluticasone propionate and salmeterol. In addition, she took various over the counter supplements but stated that her medications and supplements had not changed recently. She reported no allergies to medications, but was “sensitive” to epinephrine. She had recently traveled to Mexico, but reported no illnesses during or after that trip. She lived alone and consumed alcohol sparingly. She denied use of intravenous drugs.

Examination of her palms revealed indurated, erythematous plaques measuring 1-2 cm on the volar aspect of her hands (Figure 1). No bulla, vesicles, sloughing or other desquamation were noted. Her oropharynx and eyes were normal. The remainder of her cutaneous examination was unremarkable. A 3 mm punch biopsy of the lesion was notable for collagen degeneration and granulomatous changes (Figure 2). These changes were felt to be compatible with granuloma annulare. Typical changes found in erythema multiforme were not observed.

DISCUSSION

Erythema multiforme and granuloma annulare (GA) are relatively common dermatologic conditions.3 Even though they are distinct entities, they share some commonalities, including a poorly understood pathogenesis,1-2 infection and sun exposure as potential precipitating factors,1,3-6 and vascular deposition of immunoglobulin M (IgM) and complement (C3).3,6-7 In addition, both EM minor and GA are self-limited, oftentimes asymptomatic or mildly pruritic diseases that can occur at any age and resolve spontaneously with the potential to recur.3,5,7-8

Although the pathogeneses of EM and GA are not fully understood, these disorders are hypothesized to be immune-mediated

↑ back to top


Related Articles